It is somewhat surprising that the college have taken this long to include any SAQs about these two often confused disease entities. At last, in Question 13 from the second paper of 2018 they have asked the candidates to compare and contrast them.  This is a predictable way to test this knowledge and should be viewed as a gift of marks by the well-prepared candidate. 

In summary:

  • Serotonin syndrome has an earlier onset (~ 12hrs)
  • Serotonin syndrome has HYPER-reflexia, whereas in NMS the reflexes are depressed
  • Serotonin syndrome has clonus - NMS merely has rigidity
  • Serotonin syndrome features dilated pupils - NMS does not
  • Serotonin syndrome has hyperactive bowels, whereas NMS may have ileus

Another way of remembering these features in a bit more detail is to use the mnemonic devices RASCAL and FEVER LAD:

Serotonin syndrome
(RASCAL)
Neuroleptic-malignant syndrome (FEVER LAD)
  • Rhabdomyolysis
  • Agitation / hypervigilance
  • Seizures
  • Clonus
  • Autonomic overdrive - tachycardia, hypertension
  • Large pupils - mydriasis
  • hyperreflexia
  • hyperthermia
  • Fever
  • Encephalopathy
  • Vitals unstable - hyper or hypotension, brady or tachycardia
  • Elevated enzymes - CK
  • Rigidity of the muscles, hypertonia
  • Leucocytosis
  • Acidosis
  • Diaphoresis

To score full marks on Question 13 , the candidates would have been expected to give a bit more detail. The two syndromes are compared and contrasted in the table below, with similarities highlighted in eye-catching #eeeeee

Serotonin Syndrome vs.Neuroleptic Malignant Syndrome
Causative agents Serotonin agonists or antagonists Dopamine antagonists
Onset Rapid (hours) Gradual (days)
Relationship to drug dose Usually overdose or the effect of using a combination of several agents Can occur with normal dosing, even affter years of treatment with the same agent
Level of consciousness Agitation, hypervigilance, delirium Encephalopathy, stupour, coma, mutism
Pupils Dilated Normal
Other cranial nerves Usually unaffected Dysphagia, aspiration
Tone Increased Increased ("lead pipe")
Reflexes Increased Decreased
Clonus Present (a diagnostic discriminator) Absent
Temperature Raised Raised
Mucosa Siallorhoea Siallorhoea
Cardiovascular findings Tachycardia and hypertension Haemodynamically unstable, may be either high or low
Biochemistry Rhabdomyolysis; CK rise Rhabdomyolysis, CK rise
Low serum iron
Acid-base Normal Acidosis
Haematology May be normal Raised white cell count
Bowel sounds Vigorously hyperactive Reduced, sluggish
Management Cyproheptadine, olanzapine, chlorpromazine Amantadine, bromocryptine, dantrolene
     

In terms of reliable peer-reviewed resources, the 2013 article by Hayley Kateon seems almost purpose-written to answer this question. 

Serotonin syndrome

Risk factors

Kateon (2013) gives a massive table of possible causative agents, of which only the class labels or single representatives are reproduced here in the interest of sanity:

  • Monoamine oxidase inhibitors
  • Tricyclic antidepressants
  • SSRIs
  • SNRIs
  • Sympathomimetic stimulants
  • Serotonin antagonists (eg. ondansetron)
  • Serotonin  modulators (eg. nefazodone)
  • Herbs (St John's Wort)
  • Triptans (antimigraine drugs)
  • Antibiotics (linezolid)
  • Weird drugs (methylene blue)

Generally, all of these drugs are "serotonergic" in some sense, i.e. they either upregulate the receptors, or they inhibit reuptake, or modilate sensitivity, or some such. Bottom line: serotonergic. In order to develop the syndrome,one needs to combine multiple agents, and/or take large doses. The time course is fairly rapid, i.e. the syndrome will develop within the timeframe of one bush doof

Clinical features and diagnosis

There being no serum marker, we end up relying on clinical criteria, and there are several of those. Classically the  Hunter criteria (Dunkley et al, 2003) have been more popular than the old Sternbach criteria (Sternbach, 1991). For example, the old criteria called for "no recent addition of a neuroleptic agent", but it is precisely this addition which can give rise to serotonin sydrome, and (more confusingly) some neuroleptics are actually indicated in the management. The Hunter criteria ask only that the patient is taking something serotonergic, and develops any one of the  following:

  • Spontaneous clonus
  • Inducible clonus or ocular clonus , and agitation with diaphoresis
  • Inducible clonus, and hypertonia, and  temperature over 38° C
  • Tremor and hyperreflexia

Management

Cyproheptadine is usually mentioned in various college model answers and is generally held to be the "antidote" for serotonin syndrome. This impression is derived from fairly ancient literature. We've had this drug since the 1960s, when it was used as an antihistamine (eg. Klaus, 1960) and in the medical management of carcinoid syndrome. Its a first generation antihistamine, which means it would probably work just as well for movement disorders or as a local anaeshetic (i.e it is a "dirty" drug with many effects).

The basic premise is quite monoamine-centered and therefore somewhat unsophisticated. Too much serotonin is yer problem? Block the serotonin receptors, duh. Drugs which can do this are multitudinous. For example,  Gillman (1999) gives the following list  of substances with sufficient antiserotonergic activity:

  • Methylsergide
  • Propanolol
  • Chlorpromazine
  • Chlorprothixene
  • Olanzapine
  • Haloperidol
  • Sertindole

In Australia, the Toxicology Handbook recommends chlorpromazine, cyproheptadine or olanzapine.

Neuroleptic malignant syndrome

Risk factors

Unlike serotonin syndrome which can be caused by a whole range of drug classes, NMS is fairly restricted to just antipsychotics.

  • Typical antipsychotics
  • Atypical antipsychotics
  • Antiemetics (eg. metaclopromide)

Broadly, the syndrome can be described as "idiosyncratic". One can take a previously normal person and then stuff them full of serotonergic medications with reasonable confidence that eventually, at some dose rate, one will reliably produce serotonin syndrome. Not so with NMS: one can get it after  their first beginner dose of venlafaxine (Nimmagadda et al, 2000) or develop it after years of stable therapy. In short, it's random. 

Clinical features and diagnostic criteria

There really is just the DSM V, which requires the following features:

  • (A) Development of severe muscle rigidity and elevated temperature associated with the use of neuroleptic medication.
  • Two (or more) of the following:
    • Diaphoresis
    • Dysphagia
    • Tremor
    • Incontinence
    • Changes in level of consciousness ranging from confusion to coma
    • Mutism
    • Tachycardia
    • Elevated or labile blood pressure
    • Leukocytosis
    • Laboratory evidence of muscle injury (eg, elevated CK)
  • (C)The symptoms in criteria A and B are not due to another substance or a neurological or other general medical condition.
  • (D) The symptoms in criteria A and B are not better accounted for by a mental disorder.

Management

Again falling back on essentially discredited monoamine-based ideas of brain function, the problem can be framed in terms of dopamine deficit, and therefore to generate a dopamine excess should produce some sort of clinical benefit. The following dopaminergic drugs have been used:

  • Amantadine
  • Bromocryptine

In addition to this a few weird strategies have been deployed in severe cases:

  • Dantrolene (same as for malignant hyperthermia) to manage the hyperthermia due to muscle overactivity - Granato et al (1983) reported that the hyperthermia and raised CK responsed well to it, which makes it a reasonable option as a co-agent. Obviously it does nothing for the brain.
  • Electroconvulsive therapy (ECT) was used in a retrospective case series (Davis et al, 1991)- apparently with good effect, or  at least without increasing mortality

References

Kateon, Hayley. "Differentiating serotonin syndrome and neuroleptic malignant syndrome." Mental Health Clinician 3.3 (2013): 129-133.

Nimmagadda, Seshagiri Rao, David Hugh Ryan, and Stephen Lawrence Atkin. "Neuroleptic malignant syndrome after venlafaxine." The Lancet 355.9200 (2000): 289-290.

Dunkley, E. J. C., et al. "The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity." Qjm 96.9 (2003): 635-642.

Sternbach, Harvey. "The serotonin syndrome." The American journal of psychiatry 148.6 (1991): 705.

Lappin, Richard I., and Elizabeth L. Auchincloss. "Treatment of the serotonin syndrome with cyproheptadine.New England Journal of Medicine 331.15 (1994): 1021-1022.

Graudins, Andis, Andrew Stearman, and Betty Chan. "Treatment of the serotonin syndrome with cyproheptadine." Journal of Emergency Medicine 16.4 (1998): 615-619.

Gillman, P. K. "The serotonin syndrome and its treatment." Journal of Psychopharmacology 13.1 (1999): 100-109.

Jensen, Klaus. "The effect of antiserotonin (cyproheptadine) and antihistamine on cutaneous allergy." Allergy 15.4 (1960): 293-305.

Davis, John M., et al. "Electroconvulsive therapy in the treatment of the neuroleptic malignant syndrome." Convulsive therapy (1991).

Granato, Jerome E., et al. "Neuroleptic malignant syndrome: successful treatment with dantrolene and bromocriptine.Annals of neurology 14.1 (1983): 89-90.